Alert archive / Alabama / Tornado Warnings in 2010

Tornado Warning 41, NWS Birmingham, AL

October 26, 2010Tuscaloosa County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 26, 2010, 4:00 PM CDT for Tuscaloosa County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2010, 4:00 PM CDT (21:00 UTC)
Expired
Oct 26, 2010, 4:26 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 68 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 26, 2:59 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WFUS54 KBMX 262100
TORBMX
ALC125-262130-
/O.NEW.KBMX.TO.W.0041.101026T2100Z-101026T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT TUE OCT 26 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 357 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM
  WAS LOCATED 6 MILES SOUTHEAST OF GORDO...AND MOVING NORTHEAST AT 45
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE LURLEEN STATE PARK...LAKE TUSCALOOSA BINION CREEK LANDING...
  BANKHEAD LOCK AND DAM...BULL CITY...BUHL...ECHOLA...BROWNVILLE...
  LAKE TUSCALOOSA TIERCE PATTTON BRIDGE...LAKE TUSCALOOSA SEXTON BEND
  AND LAKE TUSCALOOSA HWY 69 BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3336 8783 3360 8735 3359 8732 3352 8732
      3352 8728 3350 8727 3349 8728 3350 8732
      3347 8734 3342 8725 3336 8723 3323 8783
TIME...MOT...LOC 2100Z 244DEG 37KT 3329 8779

$$
JD/02
2 follow-up statements
942 
WWUS54 KBMX 262112
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT TUE OCT 26 2010

ALC125-262130-
/O.CON.KBMX.TO.W.0041.000000T0000Z-101026T2130Z/
TUSCALOOSA AL-
412 PM CDT TUE OCT 26 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHERN TUSCALOOSA COUNTY
UNTIL 430 PM CDT...

AT 410 PM CDT...TRAINED WEATHER SPOTTERS AND TOWER CAMS INDICATE A 
ROTATING WALL CLOUD LOCATED NEAR LAKE LURLEEN STATE PARK...OR 8 
MILES NORTHWEST OF NORTHPORT...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKE TUSCALOOSA BINION CREEK LANDING...BANKHEAD LOCK AND DAM...BULL
  CITY...LAKE TUSCALOOSA TIERCE PATTTON BRIDGE...LAKE TUSCALOOSA   
  SEXTON BEND...LAKE TUSCALOOSA HWY 69 BRIDGE...TURKEY CREEK AT  
  TUSCALOOSA...WINDHAM SPRINGS...BANKHEAD LOCK DAM AND WILEY.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8774 3359 8736 3359 8732 3353 8732
      3352 8728 3351 8727 3349 8728 3350 8732
      3347 8734 3342 8725 3336 8723 3328 8768
TIME...MOT...LOC 2112Z 244DEG 37KT 3334 8766

$$

JD/02!
977 
WWUS54 KBMX 262126
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT TUE OCT 26 2010

ALC125-262136-
/O.CAN.KBMX.TO.W.0041.000000T0000Z-101026T2130Z/
TUSCALOOSA AL-
426 PM CDT TUE OCT 26 2010

...THE TORNADO WARNING FOR NORTHERN TUSCALOOSA COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3339 8774 3359 8736 3359 8732 3353 8732
      3352 8728 3351 8727 3349 8728 3350 8732
      3347 8734 3342 8725 3336 8723 3328 8768
TIME...MOT...LOC 2126Z 244DEG 37KT 3341 8750

$$

JD/02

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:17 PM CDT, 43 minutes earlier.

Area forecast discussion, Oct 26, 3:17 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT TUE OCT 26 2010

.DISCUSSION...

TAKING A LOOK AT THE OVERALL SCHEME OF THE STORM SYSTEM. UPPER LOW
CONTINUES TO STRENGTHEN ACROSS THE NORTHERN PLAINS. THIS IN TURN
IN HELPING THE ENVIRONMENT INCREASE INSTABILITY ACROSS THE NORTH.
AS OF 230 PM...HERE ARE SOME MORE SPECIFIC NUMBERS IN THIS
AREA...GENERALLY NORTH OF THE I-20 CORRIDOR. THE STORM RELATIVE
HELICITY FROM 0-1KM IS BETWEEN 250 AND 300. THE STORM RELATIVE
HELICITY FOR THE 0-3KM IS BETWEEN 300 AND 350. BULK SHEAR NUMBERS
FOR THE 0-1KM ARE BETWEEN 30-35. LAPSE RATES ARE ALSO AROUND 7 TO
7.5 BETWEEN THE 0-3KM RANGE. STORMS ARE ROTATING AND WILL CONTINUE
THROUGH THE EARLY EVENING. LOOK FOR THE OVERALL DYNAMICS TO BEGIN
TO WEAKEN AS THE NIGHT PROGRESSES...ALTHOUGH SEVERE THUNDERSTORMS
WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. A NEW TORNADO
WATCH HAS BEEN ISSUED AS WELL. FOR SPECIFICS ON THE THREAT OF THE
MOMENT CONTINUE TO CHECK OUT THE HOMEPAGE AS WELL AS THE HWO.

THE SYSTEM WILL CLEAR OUT BY WEDNESDAY NIGHT AS THE MAIN COLD
FRONT CLEARS THE AREA. THE COLD EST AIR WILL COME IN DURING THE
DAY THURSDAY WITH COLD MORNINGS IN STORE FOR FRIDAY THROUGH SUNDAY
MORNINGS. AT THIS POINT IT APPEARS THAT THE COLDEST MORNING WILL
BE SATURDAY MORNING. MAY EVEN SEE A FAIRLY WIDESPREAD FREEZE/FROST
AREAWIDE.

&&

.AVIATION...18Z TAF DISCUSSION.

THE MORNING STRATUS HAS LIFTED INTO A VFR SUPPORTIVE STRATO-CUMULUS
DECK ACROSS CENTRAL ALABAMA...AND I THINK THE PREDOMINANT CLOUD
CONDITION WILL REMAIN LIKE THIS THROUGH THE AFTERNOON.  TIMING OF
SHOWERS AND STORMS INTO INDIVIDUAL TAF SITES IS A BIT MORE
PROBLEMATIC THAN TYPICAL FOR THIS TYPE OF SYSTEM...DUE TO
UNCERTAINTIES INVOLVED WITH THE SPEED OF THE ONGOING ADVANCING
CONVECTION. I AM MORE CERTAIN THAT TCL...BHM...AND EET WILL SEE SOME
SIGNIFICANT STORMINESS BEFORE 27/0000Z...BUT LESS CERTAIN ABOUT
ANB.  WOULD NOT BE SURPRISED IF IT TOOK 18-24 HOURS BEFORE THE RAIN
ACTUALLY GETS TO MGM AND TOI.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     64  79  49  74  38 /  80  50  20  10   0
ANNISTON    66  82  52  72  38 /  70  50  30  10   0
BIRMINGHAM  63  80  49  74  39 /  80  50  20  10   0
TUSCALOOSA  64  82  51  73  38 /  70  40  20  10   0
CALERA      65  83  53  73  40 /  70  50  30  10   0
AUBURN      71  84  63  75  43 /  30  50  40  20   0
MONTGOMERY  71  86  62  78  42 /  30  50  40  10   0
TROY        72  86  65  78  39 /  30  40  40  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT FOR ENTIRE AREA.

&&

16/61
Hazardous weather outlook, Oct 26, 1:55 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT TUE OCT 26 2010

ALZ011>015-017>050-271830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
155 PM CDT TUE OCT 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING WINDS
AND ISOLATED TORNADOES...ARE POSSIBLE ACROSS CENTRAL ALABAMA
THROUGH TONIGHT.  SEVERE STORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND LAST AS LATE AS MIDNIGHT.  THE GREATEST RISK FOR
SEVERE STORMS AND TORNADOES APPEARS TO BE ALONG AND NORTH OF A
CARROLLTON...TUSCALOOSA...COLUMBIANA...TALLADEGA...AND HEFLIN. A
STRONG TORNADO MAY BE POSSIBLE.

A FEW SEVERE STORMS...WITH WIND AND HAIL THREATS...WILL BE POSSIBLE
FARTHER SOUTH THROUGH THE EVENING AND INTO THE OVERNIGHT HOURS...BUT
SHEAR VALUES WILL LIMIT POTENTIAL TORNADO FORMATION FOR NOW.

WINDS WILL BE QUITE STRONG THROUGH THIS AFTERNOON...EVEN OUTSIDE OF
THUNDERSTORM AREAS. SUSTAINED WINDS ARE EXPECTED TO BE FROM 15 TO 25
MPH...WITH GUSTS 40 TO 45 MPH...ESPECIALLY ON THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG STORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT SLOWLY
MOVES SOUTHWARD ACROSS CENTRAL ALABAMA. WIND GUSTS WILL BE THE
PRIMARY THREAT.

TEMPERATURES WILL BE COLD ON FRIDAY MORNING THROUGH SUNDAY
MORNING...BEHIND THE COLD FRONT. WITH CALM WINDS AND CLEAR
SKIES...THE POTENTIAL FOR FROST WILL BE POSSIBLE ACROSS THE NORTH ON
FRIDAY AND SUNDAY MORNING...WITH ALL OF CENTRAL ALABAMA SEEING A
FROST ON SATURDAY MORNING. A FEW LOCATIONS ACROSS THE NORTH...MAY
EVEN SEE A BRIEF FREEZE ON SATURDAY MORNING. THERE STILL COULD BE
SOME CHANGES SO STAY TUNED OVER THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
DUE TO A SEVERE THUNDERSTORM AND TORNADO THREAT THIS THROUGH THIS
EVENING.

16

In the hours before

Local storm report, Oct 26, 1:21 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     NON-TSTM WND DMG 2 WSW UPPER BEAR CREEK  34.26N 87.73W
10/26/2010                   MARION             AL   FIRE DEPT/RESCUE

            VCNTY BEAR CREEK CR 367 AND SR 241S TREES AND POWER LINES
            DOWN

&&

MBAER
Local storm report, Oct 26, 3:04 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FUNNEL CLOUD     ODENVILLE               33.69N 86.40W
10/26/2010                   ST. CLAIR          AL   PUBLIC

            A COUPLE OF REPORTS OF A FUNNEL CLOUD NEAR ODENVILLE.

&&

GOLDEN
Local storm report, Oct 26, 3:36 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     JASPER                  33.85N 87.27W
10/26/2010  E0 MPH           WALKER             AL   EMERGENCY MNGR

            CR5 HOSE HILL RD WIND GUST 45 MPH WITH VERY HEAVY RAIN.
            RPT VIA HAM RADIO OPERATOR.

&&

MBAER
Local storm report, Oct 26, 3:49 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     WNW WESTOVER            33.35N 86.54W
10/26/2010                   SHELBY             AL   PUBLIC

            TREE DOWN BLOCKING THE ROAD AT WESTOVER RD AND HWY 280.

&&

GOLDEN
Local storm report, Oct 26, 3:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT TUE OCT 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     CALERA                  33.10N 86.75W
10/26/2010                   SHELBY             AL   AMATEUR RADIO

            TREES DOWN 13199 SR25

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 8:01 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more22 hr
Oct 26, 12:20 PM CDTSevere Thunderstorm WarningBMXMarion, Winston25 min
Oct 26, 12:30 PM CDTTornado WarningBMXMarion15 min
Oct 26, 2:24 PM CDTSevere Thunderstorm WarningBMXMarion23 min
Oct 26, 2:28 PM CDTTornado WarningBMXWalker, Winston32 min
Oct 26, 2:39 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Walker51 min
Oct 26, 2:46 PM CDTTornado WarningBMXFayette, Walker29 min
Oct 26, 2:48 PM CDTTornado WarningBMXCalhoun, Etowah, St. Clair42 min
Oct 26, 3:11 PM CDTSevere Thunderstorm WarningBMXShelby49 min
Oct 26, 3:14 PM CDTTornado WarningBMXWalker, Winston38 min
Oct 26, 3:19 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah, St. Clair41 min
Oct 26, 3:22 PM CDTTornado WarningBMXBlount38 min
Oct 26, 3:39 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa51 min
Oct 26, 4:08 PM CDTTornado WarningBMXClay, Cleburne, Talladega52 min
Oct 26, 5:05 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph, Talladega40 min
Oct 26, 5:15 PM CDTTornado WarningBMXBlount30 min
Oct 26, 5:20 PM CDTTornado WarningBMXWinston11 min
Oct 26, 5:37 PM CDTTornado WarningBMXBlount20 min
Oct 26, 5:54 PM CDTTornado WarningBMXWalker, Winston13 min
Oct 26, 6:01 PM CDTTornado WarningBMXPickens, Tuscaloosa44 min
Oct 26, 6:36 PM CDTTornado WarningBMXTuscaloosa39 min
Oct 26, 6:49 PM CDTTornado WarningBMXBlount, Jefferson41 min
Oct 26, 6:50 PM CDTTornado WarningBMXFayette, Walker26 min
Oct 26, 6:55 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah50 min
Oct 26, 6:57 PM CDTTornado WarningBMXCherokee17 min

Nearby

Tornado Warnings in Alabama, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.